Alert archive / Oregon / Small Craft Advisories in 2021
Small Craft Advisory 58, NWS Medford, OR
NWS Medford, OR issued this small craft advisory at May 30, 2021, 2:33 PM PDT. It took effect at May 31, 2021, 5:00 PM PDT. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2021, 2:33 PM PDT (21:33 UTC)
- In effect from
- May 31, 2021, 5:00 PM PDT
- Expired
- Jun 1, 2021, 2:32 PM PDT
- In force
- 22 hr
- Issued by
- NWS Medford, OR
The text
As transmitted.
522 WHUS76 KMFR 302133 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 233 PM PDT Sun May 30 2021 PZZ356-376-311045- /O.EXT.KMFR.SC.Y.0056.000000T0000Z-210602T0600Z/ /O.EXT.KMFR.SE.W.0037.210601T0000Z-210601T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 233 PM PDT Sun May 30 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT TUESDAY... ...HAZARDOUS SEAS WARNING NOW IN EFFECT FROM 5 PM MONDAY TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. Winds will trend stronger into Monday evening. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 nm to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 5 PM Monday to 5 AM PDT Tuesday. For the Small Craft Advisory, until 11 PM PDT Tuesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-311045- /O.NEW.KMFR.SC.Y.0058.210601T0000Z-210602T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 233 PM PDT Sun May 30 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM MONDAY TO 11 PM PDT TUESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas until 5 AM PDT Tuesday morning, then from 3 nm offshore outward through 11 PM PDT Tuesday. * WHEN...From 5 PM Monday to 11 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
4 follow-up statements
640 WHUS76 KMFR 310916 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 216 AM PDT Mon May 31 2021 PZZ356-376-312230- /O.CON.KMFR.SC.Y.0056.000000T0000Z-210602T0600Z/ /O.CON.KMFR.SE.W.0037.210601T0000Z-210601T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 216 AM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT TUESDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. Winds will trend stronger into this evening. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 nm to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 5 PM today to 5 AM PDT Tuesday. For the Small Craft Advisory, until 11 PM PDT Tuesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-312230- /O.CON.KMFR.SC.Y.0058.210601T0000Z-210602T0600Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 216 AM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 11 PM PDT TUESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas until 5 AM PDT Tuesday morning, then from 3 nm offshore outward through 11 PM PDT Tuesday. * WHEN...From 5 PM today to 11 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
560 WHUS76 KMFR 312100 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 200 PM PDT Mon May 31 2021 PZZ356-376-011000- /O.EXT.KMFR.SC.Y.0056.000000T0000Z-210602T0900Z/ /O.CON.KMFR.SE.W.0037.210601T0000Z-210601T1200Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 200 PM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM PDT TUESDAY... * WHAT...For the Hazardous Seas Warning, very steep and hazardous seas 10 to 11 ft and north winds 30 kt with gusts up to 35 kt expected. For the Small Craft Advisory, north winds 20 to 30 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...Steep seas all areas, except very steep hazardous seas south of Pistol River from 8 to 40 nm from shore. * WHEN...For the Hazardous Seas Warning, from 5 PM this afternoon to 5 AM PDT Tuesday. For the Small Craft Advisory, until 2 AM PDT Wednesday. * IMPACTS...Very steep and hazardous seas could capsize or damage vessels. Bar crossings will become especially treacherous. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Recreational boaters should remain in port. Commercial vessels should prepare for very steep seas and consider remaining in port until conditions improve. && $$ PZZ350-370-011000- /O.EXT.KMFR.SC.Y.0058.210601T0000Z-210602T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 200 PM PDT Mon May 31 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM PDT TUESDAY... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas south of Reedsport until 5 AM PDT Tuesday morning, then beyond 3 nm from shore through 8 PM PDT Tuesday. * WHEN...From 5 PM this afternoon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
670 WHUS76 KMFR 011004 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 304 AM PDT Tue Jun 1 2021 PZZ356-376-012315- /O.CAN.KMFR.SE.W.0037.000000T0000Z-210601T1200Z/ /O.CON.KMFR.SC.Y.0056.000000T0000Z-210602T0900Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 304 AM PDT Tue Jun 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT WEDNESDAY... ...HAZARDOUS SEAS WARNING IS CANCELLED... * WHAT...For the Small Craft Advisory, north winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...All areas. * WHEN...Until 2 AM PDT Wednesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ PZZ350-370-012315- /O.CON.KMFR.SC.Y.0058.000000T0000Z-210602T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 304 AM PDT Tue Jun 1 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...North winds 15 to 20 kt with gusts up to 25 kt and seas 5 to 7 ft at 11 seconds expected. * WHERE...All areas south of Reedsport until 5 AM PDT Tuesday morning, then beyond 3 nm from shore through 8 PM PDT Tuesday. * WHEN...From 5 PM this afternoon to 8 PM PDT Tuesday. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
560 WHUS76 KMFR 012132 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 232 PM PDT Tue Jun 1 2021 PZZ350-370-012245- /O.CAN.KMFR.SC.Y.0058.000000T0000Z-210602T0300Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- 232 PM PDT Tue Jun 1 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and seas are expected to remain below Small Craft Advisory Criteria. $$ PZZ356-376-020300- /O.EXT.KMFR.SC.Y.0056.000000T0000Z-210602T0300Z/ Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 232 PM PDT Tue Jun 1 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING... * WHAT...North winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 ft. * WHERE...All areas in zone 376, except in the southeast part. In 356, mainly beyond 5 nm from shore, between Port Orford and Gold Beach. * WHEN...Until 8 PM PDT this evening. * IMPACTS...Gusty winds and/or steep seas could capsize or damage smaller vessels. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should remain in port and avoid the area of hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at May 30, 7:56 AM PDT, 6 hours 37 minutes earlier.
Area forecast discussion, May 30, 7:56 AM PDT, 6 hours 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
756 AM PDT Sun May 30 2021
.DISCUSSION...Made some minor updates to the forecast this
morning, mostly to bring sky cover in line with satellite
observations. Marine stratus blankets the coast north of Cape
Blanco, including the Coquille Basin, as well as from Brookings
southward this morning. Clear skies prevail across the region,
aside from a thin layer of stratus streaming over the area. Upper
level ridging will continue to strengthen over the region today,
resulting in progressively warming temperatures through
Tuesday/Wednesday. Hot temperatures are expected through then,
with records being challenged Monday through Wednesday. For more
details on this, as well as the anticipated cooldown, see the
previous discussion below. /BR-y
&&
.AVIATION...For the 30/12Z TAF Cycle...IFR is present along most
of the coast with a patch of VFR from Port Orford to Gold Beach.
Conditions will begin to improve after sunrise with the IFR expected
to linger longest this morning north of Cape Arago. Coastal VFR is
expected this afternoon and evening with patches of LIFR possible
late tonight into early Monday morning near shore north of Cape
Blanco.
The rest of the area will have VFR for the next 24 hours with just
some high clouds. Gusty north winds develop this afternoon along the
coast, but afternoon breezes that develop inland will be fairly
typical for late May. -DW
&&
.MARINE...Updated 800 AM PDT Sunday 30 May 2021...Seas are at a
minimum early this morning with a decaying northwest swell in wind
wave dominated seas. Steep, short period seas are occuring for
portions of the waters south of Cape Blanco.
A thermal trough will remain near shore today through Monday evening
with gusty north winds, trending stronger on Monday. Seas will be
steep south of Cape Blanco through Monday morning, becoming steep to
very steep Monday afternoon and evening. Winds will approach gale
force south of Cape Sebastian during Monday afternoon and evening. A
light west swell will also contribute as it builds to 4 ft at 10
seconds late Monday. Seas may also become steep for the waters from
Cape Blanco north Monday afternoon and evening as north winds
increase.
Winds gradually weaken Tuesday as the thermal trough moves inland,
but seas may remain steep, especially south of Cape Blanco,
gradually lowering Tuesday into Wednesday. Low pressure will disrupt
the pattern late Wednesday and Thursday with seas becoming dominated
by a light west swell. A thermal trough may develop near shore again
late in the week. -DW/CC
&&
.PREV DISCUSSION... /Issued 324 AM PDT Sun May 30 2021/
DISCUSSION...(And Fire Weather Discussion) Satellite imagery is
showing a marine stratus layer over portions of the coast,
Coquille Basin, and up to a mile offshore. Additionally, cirrus
clouds are filtering into the area from the northwest. Overall, an
area of high pressure will continue the warming and drying trend
across southern Oregon and northern California. This trend is
ongoing, and temperatures will continue to climb several degrees
each day over the next 3 days, eventually challenging records
across many of our climate sites.
This is part of a thermal trough progression, so the coast will
likely be the warmest on Monday as it remains offshore but begins
to approach the coast. On Tuesday, the thermal trough will push
inland meaning that West Side will see the peak in temperatures--
many valleys even reaching triple digits. As a result, a heat
advisory remains in effect for many of West Side valleys in
southern Oregon and in Siskiyou County, California.
On Wednesday, the thermal trough pushes even farther inland--over
the East Side; and this is when the temperatures will peak for
them (although it is worth noting that Tuesday and Wednesday will
both be very similar temperature-wise.
During this stretch, expect daytime humidities to be low to very
low in many places--reaching critical values east of the Cascades.
Meanwhile, winds will be breezy, especially on the West Side.
However, the breeziest winds are not expected to align with the
lowest humidities--meaning that conditions are not expected to
warrant the issuing of any products at this time. Of course, will
need to monitor this closely since conditions will be near
critical for large portions of our area. Additionally, with the
thermal trough, northeast winds will keep humidity recoveries at
moderate to locally poor for the mid to upper slopes and ridges--
especially in Western Siskiyou County and in the Coast Range in
Oregon.
The pattern will begin to shift somewhat on Wednesday as the ridge
progresses eastward. Behind this ridge are several low pressure
systems. Overall, this eastward shift will mean slightly cooler
temperatures and somewhat higher daytime humidities behind
southwest flow aloft. Ensembles are generally on board with this,
with differences in timing. Each of the 00Z runs of deterministic
models (GFS, ECMWF etc.) show a weak low spin up in the midst of
the trough over our area. This extra disturbance, along with the
southwest flow will bring in the possibility for some
thunderstorms, especially east of the Cascades mid to late
Wednesday afternoon, and again on Thursday afternoon.
The location and timing of the thunderstorms will be difficult to
pin down, especially on Wednesday. This is due to generally dry
conditions being slow to erode to wetter conditions. It is worth
noting that in the satellite observations mentioned earlier in
this discussion, there were some high level cirrus clouds being
observed. It is worth noting that the GOES West water vapor
channels indicate a somewhat moist mid and upper atmosphere
juxtaposed over a very dry low layer. It will be intriguing to see
how the morning and afternoon sounding picks up on this.
Conventional thinking would say that after a dry stretch like we
will have, thunderstorms wouldn't be expected until at least a
full day of southwest flow bringing in moisture from the Pacific.
However, should the mid and upper levels remain moist during this
stretch; can expect more elevated thunderstorms on Wednesday with
Thursday thunderstorms being able to tap into a deeper moisture
level.
As a result, have indicated thunderstorms possible across portions
of Klamath and Lake County on both Wednesday and Thursday, with
the more realistic shot occurring on Thursday. It is worth noting
that the positioning of the short wave low could initiate
thunderstorms in a larger area to include portions of the coast
range and Siskiyous; but confidence was a bit too low at the
writing of this discussion to add them to the forecast.
After this trough moves away from the area, we will remain in
general zonal flow with additional systems moving to the north of
our area. While any precipitation will be north of our area,
temperatures will remain closer to normal through this stretch,
and winds could become gusty over next weekend. -Schaaf
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory from 11 AM Tuesday to midnight PDT Tuesday night
for ORZ024-026.
CA...Heat Advisory from 11 AM Tuesday to midnight PDT Tuesday night
for CAZ080>082.
Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Monday for PZZ356-376.
Hazardous Seas Warning from 2 PM to 11 PM PDT Monday for
PZZ356-376.
MNF/BMS/DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:18 AM PDT | Hazardous Seas Warning | MFR | 48 hr |
Nearby
Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.